Journal of Evolution Equations

, Volume 9, Issue 2, pp 341–370 | Cite as

Boundary feedback stabilization of a coupled parabolic–hyperbolic Stokes–Lamé PDE system

  • George Avalos
  • Roberto TriggianiEmail author


We consider a parabolic–hyperbolic coupled system of two partial differential equations (PDEs), which governs fluid–structure interactions, and which features a suitable boundary dissipation term at the interface between the two media. The coupled system consists of Stokes flow coupled to the Lamé system of dynamic elasticity, with the respective dynamics being coupled on a boundary interface, where dissipation is introduced. Such a system is semigroup well-posed on the natural finite energy space (Avalos and Triggiani in Discr Contin Dynam Sys, to appear). Here we prove that, moreover, such semigroup is uniformly (exponentially) stable in the corresponding operator norm, with no geometrical conditions imposed on the boundary interface. This result complements the strong stability properties of the undamped case (Avalos and Triggiani in Discr Contin Dynam Sys, to appear).

Mathematics Subject Classification (2000)

Primary 35Q30 Secondary 73C02 73K12 76D07 93 


Fluid–structure interaction Uniform stabilization 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    F. Alabau and V. Komornik, Boundary observability, controllability and stabilization of linear elastodynamic systems, in Contemporary Mathematics 209: Optimization Methods in Partial Differential Equations, Amer. Math. Soc., Providence, RI (1997), 1–8.Google Scholar
  2. 2.
    Arendt W., Batty C.J.K.: Tauberian theorems and stability of one-parameter semigroups. Trans. Amer. Math. Soc. 306(8), 837–852 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Aubin J.P.: Un theoreme de compacite. C. R. Acad. Sci. Paris 56, 5042–5044 (1963)MathSciNetGoogle Scholar
  4. 4.
    Avalos G.: The exponential stability of a coupled hyperbolic/parabolic system arising in structural acoustics. Abstract and Applied Analysis 1(2), 203–217 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    G. Avalos, I. Lasiecka, and R. Triggiani, Higher regularity of a coupled parabolic–hyperbolic fluid–structure interactive system, Georg. Math. J. 15(3) (2008), invited paper, special issue in memory of J. L. Lions.Google Scholar
  6. 6.
    G. Avalos, I. Lasiecka, and R. Triggiani, Beyond lack of compactness and lack of stability of a coupled parabolic–hyperbolic fluid–structure system, Oberwolfach Conference, March 2008; Birkhäuser, to appear.Google Scholar
  7. 7.
    Avalos G., Triggiani R.: The coupled PDE system arising in fluid/structure interaction, Part I: Explicit semigroup generator and its spectral properties. AMS Contemp. Math., Fluids and Waves 440, 15–55 (2007)MathSciNetGoogle Scholar
  8. 8.
    G. Avalos and R. Triggiani, Semigroup wellposedness in the energy space of a parabolic–hyperbolic coupled Stokes–Lamé PDE system of fluid–structure interaction, Discr. Contin. Dynam. Sys., to appear.Google Scholar
  9. 9.
    G. Avalos and R. Triggiani, Uniform stabilization of a coupled PDE system arising in fluid– structure interaction with boundary dissipation at the interface, Discr. & Contin. Dynam. Sys. 22(4) (December 2008), 817–833.Google Scholar
  10. 10.
    G. Avalos and R. Triggiani, Backward uniqueness of the s.c. semigroup arising in parabolic– hyperbolic fluid–structure interaction, J. Diff. Eqns., to appear.Google Scholar
  11. 11.
    G. Avalos and R. Triggiani, Backward uniqueness of the C 0-semigroup associated with a parabolic–hyperbolic Stokes–Lamé system of partial differential equations, AMS Transactionsto appear.Google Scholar
  12. 12.
    Balakrishnan A.V.: Applied Functional Analysis and Applications, Second Edition. Springer- Verlag, New York (1981)Google Scholar
  13. 13.
    J. M. Ball, Strongly continuous semigroups, weak solutions, and the variation of constants formula, Proceedings AMS, 63(2) (April 1977), 370–373.Google Scholar
  14. 14.
    Barbu V., Grujic Z., Lasiecka I., Tuffaha A.: Existence of energy level weak solutions for a nonlinear fluid structure interaction model. AMS Contemporary Math., Fluids and Waves 440, 55–82 (2007)MathSciNetGoogle Scholar
  15. 15.
    Barbu V., Grujic Z., Lasiecka I., Tuffaha A.: Smoothness of weak solutions to a nonlinear fluid–structure interaction model. Indiana University Math. Journal 57(3), 1173–1207 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Benabdallah A., Lasiecka I.: Exponential decay rates for a full von Karman system of dynamic thermoelasticity. J. Diff. Eqns. 160, 51–93 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Chen G.: A note on the boundary stabilization of the wave equation. SIAM Journal on Control and Optimization 19, 106–113 (1981)zbMATHCrossRefGoogle Scholar
  18. 18.
    Cohen H., Rubinow S.I.: Some mathematical topics in biology, Proc. Symp. on System Theory, pp. 321–337. Polytechnic Press, New York (1965)Google Scholar
  19. 19.
    Constantin P., Foias C.: Navier-Stokes Equations. The University of Chicago Press, Chicago (1988)zbMATHGoogle Scholar
  20. 20.
    Q. Du, M. D. Gunzburger, L. S. Hou, and J. Lee, Analysis of a linear fluid–structure interaction problem, Discrete and Continuous Dynamical Systems, 9(3) (May 2003), 633–650.Google Scholar
  21. 21.
    G. Duvant and J. L. Lions, Inequalities in Mechanics and Physics, Springer-Verlag, 1976.Google Scholar
  22. 22.
    M. Eller, V. Isakov, G. Nakamura, and D. Tataru, Uniqueness and stability in the Cauchy Problem for Maxwell’s and elasticity systems, Nonlinear Partial Differential Equations and their Applications, Collège de France, Vol. XIV (Paris, 1997/1998), Stud. Math. Appl., 31, North-Holland, Amsterdam (2002), 329–349.Google Scholar
  23. 23.
    Horn M.A.: Implications of sharp trace regularity results on boundary stabilization of the system of linear elasticity. J. Math. Anal. Appl. 223, 126–150 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    M. A. Horn, Sharp trace regularity for the solutions of the equations of dynamic elasticity, J. Math. Systems, Estim. Control 8(2), 217–219.Google Scholar
  25. 25.
    Kesavan S.: Topics in Functional Analysis and Applications. John Wiley & Sons, New York (1989)zbMATHGoogle Scholar
  26. 26.
    Lagnese J.: Decay of solutions of wave equations in a bounded region with boundary dissipation, J. Diff. Eqns 50, 163–182 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    J. L. Lions, Quelques Méthodes de Résolution des Propblèmes aux Limites Nonlinéaires, Dumod-Gauthier-Villars, 1969.Google Scholar
  28. 28.
    J. L. Lions, Controlabilité exacte des systemes distribues, Masson, 1988.Google Scholar
  29. 29.
    J. L. Lions and E. Magenes, Non-Homogeneous Boundary Value Problems and Applications, Vol. 1, Springer-Verlag, 1972.Google Scholar
  30. 30.
    Lyubich Y.I., Phong V.Q.: Asymptotic stability of linear differential equations in Banach spaces. Studia Matematica LXXXVII, 37–42 (1988)Google Scholar
  31. 31.
    Lasiecka I., Lions J.L., Triggiani R.: Non-homogeneous boundary value problems for second-order hyperbolic operators. J. Math. Pures Appl. 65, 149–192 (1986)zbMATHMathSciNetGoogle Scholar
  32. 32.
    Lasiecka I., Triggiani R.: Exact controllability for the wave equation with Neumann boundary control. Appl. Math. & Optimiz. 19, 243–290 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    I. Lasiecka and R. Triggiani, Uniform stabilization of the wave equation with Dirichlet or Neumann feedback control without geometrical conditions, Applied Math. and Optimiz. 25 (1992), 189–224. (Preliminary version in Springer Verlag Lecture Notes LNCIS 147, 62–108, J. P. Zolesio (editor).)Google Scholar
  34. 34.
    Lasiecka I., Triggiani R.: Exponential uniform energy decay rates of the wave equation in a bounded region with L 2(0, T ; L 2(Γ)-boundary feedback in the Dirichlet B.C., J. Diff. Eqns 66, 340–390 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    I. Lasiecka and R. Triggiani, Control Theory for Partial Differential Equations: Continuous and Approximation Theories, I: Abstract Hyperbolic-like Systems over a Finite Time Horizon, Encyclopedia of Mathematics and its Applications 75, Cambridge University Press, New York (2000).Google Scholar
  36. 36.
    Lasiecka I., Triggiani R.: Exact controllability of semi-linear abstract systems with application to wave and plate problems. Appl. Math. Optimiz. 23, 109–154 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Lasiecka I., Triggiani R.: Uniform stabilization of a shallow shell model with nonlinear boundary feedbacks. J. Math. Anal. Appl. 269, 642–688 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    W. Littman , Near optimal time boundary controllability for a class of hyperbolic equations, LNCIS 178, Springer-Verlag 1987, 272–284.Google Scholar
  39. 39.
    C. S. Morawetz, Energy Identities for the Wave Equation, NYU Courant Institute, Math. Sci. Res. Rep. No. IMM 346 (1976).Google Scholar
  40. 40.
    Pazy A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer-Verlag, New York (1983)zbMATHGoogle Scholar
  41. 41.
    J. Serrin, Mathematical Principles of Classical Fluid Mechanics, in Handbuch der Physik, volume VIII, Springer-Verlag (1959), 125–263.Google Scholar
  42. 42.
    Simon J.: Compact sets on the space L p(0, T ; B). Ann. Mat. Pura et Appl 4(CXLVI), 65–96 (1987)Google Scholar
  43. 43.
    Strauss W.: Dispersal of waves vanishing on the boundary of an exterior domain. Comm. Pure Appl. Math. 28, 265–278 (1976)CrossRefGoogle Scholar
  44. 44.
    R. Triggiani, Exact boundary controllability on L 2(Ω) × H −1(Ω) of the wave equation with Dirichlet boundary control acting on a portion of the boundary and related problems, Appl. Math. Optimiz. 18 (1988), 241–277. (Also, preliminary version in Springer Verlag Lectures Notes 102 (1987), 291–332; Proceedings of Workshop on Control for Distributed Parameter Systems, University of Graz, Austria (July 1986)).Google Scholar
  45. 45.
    R. Triggiani,Wave equation on a bounded domain with boundary dissipation: An operator approach, J. Math. Anal. Appl. 137 (1989), 438–461.zbMATHCrossRefMathSciNetGoogle Scholar
  46. 46.
    R. Triggiani, Global exact controllability on \({H^1_{\Gamma_{0}}(\Omega) \times L_2(\Omega)}\) of semilinear wave equations with Neumann L 2(0, T ; L 21))-boundary control, Control Theory for Partial Differential Equations, CRC Lecture Notes in Pure & Applied Mathematics, Vol. 242, Chapter 19, 271–334, May 2005.Google Scholar
  47. 47.
    R. Triggiani, Exact controllability in L 2(Ω) of the Schrödinger equation in a Riemannian manifold with L 21)-Neumann boundary control, invited paper in: Functional Analysis and Evolution Equations, special volume dedicated to the memory of Günter Lumer; H. Amann, W. Arendt, J. von Below, M. Hieber, F. Neubrander, and S. Nicaise, editors, Birkhäuser Verlag, 2007, 613–636.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Nebraska-LincolnLincolnUSA
  2. 2.Department of MathematicsUniversity of VirginiaCharlottesvilleUSA

Personalised recommendations